Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 223, NWS State College, PA

September 24, 2001Lebanon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 24, 2001, 8:09 PM EDT for Lebanon County, Pennsylvania. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 24, 2001, 8:09 PM EDT (00:09 UTC)
Expired
Sep 24, 2001, 9:15 PM EDT
In force
66 min
Issued by
NWS State College, PA
Area
Whole counties

County Lebanon County, PA

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:50 PM EDTThunderstorm WindLebanon, PAThere was a report of a barn collapse and trees down 8 miles north of Lebanon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2001-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2001-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:15 PM EDT, 4 hours 54 minutes earlier.

Area forecast discussion, Sep 24, 3:15 PM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
315 PM EDT MON SEP 24 2001

A RAINY NIGHT IS IN STORE FOR MOST OF CWA AS COLD FRONT SLOWLY WORKS
EAST ACROSS THE STATE. PCPN HAS BECOME MAINLY STRATIFORM RAIN EVENT
WRN HALF OF CWA BUT KEPT CHANCE OF THUNDER IN EVERYWHERE. MAIN
CONCERN WILL BE ACROSS EASTERN PARTS OF CWA WHERE TEMPS HAVE WARMED
INTO THE 70S AND WIND MAX SUPPORTS FAVORABLE LOW LEVEL SHEAR FOR
SOME SUSTAINED STORMS.

NEXT COUPLE OF DAYS REMAIN CLOUDY AND SHOWERY AS UPPER LOW CENTER
LINGERS TO OUR NORTHWEST BEFORE LIFTING OUT LATE IN THE PD.

EXTENDED...
HPC MDM RANGE PROGS SHOW LACK OF SIG SFC FEATURES THROUGH 7
DAYS...THUS WILL GO PC THROUGH MUCH OF THE EXTENDED.

.CTP...NONE.

GARTNER

In the hours before

Special weather statement, Sep 24, 4:05 PM EDT, 4 hours 4 minutes before
PAZ028-036-041-042-046-049>053-056>059-063>066-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
405 PM EDT MON SEP 24 2001

...A TORNADO WATCH IS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LYCOMING... SULLIVAN... COLUMBIA... NORTHUMBERLAND... MONTOUR...
UNION... SCHUYLKILL... SNYDER... JUNIATA... DAUPHIN... PERRY...
LEBANON... CUMBERLAND... LANCASTER... FRANKLIN... YORK AND ADAMS.

ABUNDANT MOISTURE IN THE FORM OF SHOWERS AND THUNDERSTORMS CONTINUES
TO STREAM NORTHWARD INTO PENNSYLVANIA AHEAD OF A STRONG COLD FRONT
NOW MOVING INTO WESTERN PENNSYLVANIA. STRONG WINDS ALOFT...COUPLED
WITH UNSTABLE AIR...HAVE PRODUCED CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOS ACROSS THE SUSQUEHANNA VALLEY REGION. THE
RISK OF SEVERE WEATHER WILL END FROM WEST TO EAST THIS EVENING AS
THE COLD FRONT SWEEPS ACROSS THE COMMONWEALTH.

TORNADOS...LARGE HAIL...DANGEROUS LIGHTNING AND DAMAGING WINDS ARE
POSSIBLE IN THE AREAS AFFECTED BY THE WATCH. REMEMBER...A TORNADO
WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 9:17 PM EDTSevere Thunderstorm WarningCTPColumbia, Northumberland, Schuylkill58 min
Sep 24, 9:43 PM EDTSevere Thunderstorm WarningCTPSullivan62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.